Hail, Elko
- When
- July 3, 2:35 PM PST to 2:40 PM PST
- Where
- Elko County, 0.52 mi E of (Awh)wildhorse Res E
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.670, -115.790
Quarter size hail was observed covering the ground.
Hail one inch in diameter was observed in Wild Horse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Hail one inch in diameter was observed in Wild Horse.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 3, 3:46 AM PST, 10 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 446 AM PDT FRI JUL 3 2009 .SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL BEGIN TO DRY OUT ACROSS CENTRAL NEVADA...WITH CONVECTION LIMITED MAINLY TO THE NORTH ON SATURDAY. THEN CONVECTION SHOULD BE LIMITED TO THE FAR NORTH ON SUNDAY. CONDITIONS WILL BE MAINLY DRY ACROSS THE REGION MONDAY AND TUESDAY. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS. && .SHORT TERM...TODAY THROUGH SATURDAY. LATEST IR SATELLITE IMAGERY INDICATES SCATTERED CLOUDS IS ALL THATS LEFT EARLY THIS MORNING FROM CONVECTION ACROSS NORTHERN AND CENTRAL NEVADA THURSDAY AFTERNOON AND EVENING. MODELS ARE IN GOOD AGREEMENT THAT ANOTHER AROUND OF CONVECTION WILL TAKE PLACE ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA THIS AFTERNOON INTO THIS EVENING. THE COMBINATION OF SURFACE HEATING AND ANOTHER SUBTLE PIECE OF ENERGY LIFTING ALONG THE PERIPHERY OF A STRONG UPPER LEVEL RIDGE THAT IS SHIFTING INTO THE SOUTHERN PLAINS WILL INITIATE SHOWERS AND THUNDERSTORMS AGAIN TODAY INTO TONIGHT. MODEL SOUNDING PROFILES REMAIN SIMILAR TO THE PREVIOUS COUPLE OF DAYS WITH INVERTED-V PROFILES SUGGESTED THROUGHOUT THE CWA. WITH THE AMOUNT OF INSTABILITY EXPECTED ALONG WITH THE UPPER LEVEL JET TRANSITIONING ACROSS THE CWA AND PWATS AROUND THREE QUARTERS OF AN INCH /MAINLY EASTERN AND CENTRAL AREAS/...ANY STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS...LOCALLY HEAVY RAINFALL AND PERHAPS SMALL HAIL. WILL CONTINUE THE ENHANCED WORDING FOR THE CONVECTION THIS AFTERNOON AND EVENING. AFTER CONVECTION DIMINISHES EARLY TONIGHT...A DRIER SOUTHWEST FLOW WILL BEGIN TO INFLUENCE THE WESTERN PORTION OF THE CWA ON SATURDAY. HOWEVER...THE BEST INSTABILITY WILL BE CONFINED TO THE NORTHEAST AND EAST CENTRAL PORTION OF THE CWA WHERE WILL INDICATE THE HIGHEST POPS FOR SATURDAY AFTERNOON AND EVENING. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. AIR MASS OVER THE CWA DRIES FROM SOUTHWEST TO NORTHEAST THROUGH THE WEEKEND AND INTO NEXT WEEK AS A TROUGH APPROACHES THE NORTHERN CA COAST. WILL HAVE LATE MORNING AND AFTERNOON CUMULUS CLOUD BUILD-UPS SUNDAY OVER THE CENTRAL HIGHLANDS AND NORTHEASTERN NEVADA. THUNDERSTORMS WILL BE ISOLATED ACROSS THE CENTRAL HIGHLANDS UP INTO THE RUBY MTS INCREASING TO SCATTERED COVERAGE OVER THE JARBIDGE MOUNTAINS OF NE ELKO COUNTY. DRY AIR DOMINATES MOST OF NEXT WEEK OVER THE REGION HOWEVER SHOULD STILL SEE SOME CLOUD BUILD-UPS OVER THE CENTRAL HIGHLANDS AND EXTREME NORTHERN SECTIONS OF NEVADA...WITH ISOLATED AFTERNOON THUNDERSTORMS POSSIBLE OVER THOSE AREAS AT TIMES. WITH THE TROUGH OFF THE PACIFIC NORTHWEST COAST MOVING ONSHORE LATE TUESDAY. EXPECT TO SEE A SLIGHT COOLING TREND DURING THE MIDDLE OF NEXT WEEK OF AROUND 5 TO 10 DEGREES FROM THE HIGHS MONDAY AFTERNOON. && .AVIATION...PARTLY TO MOSTLY CLOUDY TODAY ACROSS THE GREAT BASIN...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED BY LATE MORNING OR EARLY AFTERNOON ACROSS MUCH OF THE CENTRAL AND EASTERN PORTIONS. DRIER AIR WILL PUSH IN FROM THE SOUTHWEST BY LATE MORNING...AND SPREAD NE DURING THE AFTERNOON HOURS...DIMINISHING THE THREAT OF THUNDERSTORMS OVER WEST-CENTRAL NEVADA BY THE MID TO LATE AFTERNOON HOURS. ACTIVITY WILL CONTINUE INTO THE EVENING HOURS ACROSS THE NORTHERN AND EXTREME EASTERN PORTIONS OF THE GREAT BASIN WITH MVFR CONDITIONS POSSIBLE IN SOME OF THE HEAVIER SHOWERS. && .FIRE WEATHER...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN AND CENTRAL NEVADA WITH SCATTERED SHOWERS AND THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY TONIGHT. CONDITIONS WILL BEGIN TO DRY OUT FROM SOUTHWEST TO NORTHEAST ACROSS NEVADA ON SATURDAY AND SUNDAY. HOWEVER...THUNDERSTORMS WILL STILL BE POSSIBLE OVER PORTIONS OF NORTHERN AND EAST CENTRAL NEVADA ON SATURDAY. CONVECTION WILL BE LIMITED TO THE NORTHEAST CORNER OF THE CWA ON SUNDAY. CONDITIONS WILL BE DRY ACROSS THE REGION WITH A DRIER SOUTHWEST FLOW RIDING ACROSS THE SIERRAS MONDAY INTO TUESDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 89/96/96
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 454 AM PDT FRI JUL 3 2009 NVZ013-030>037-041200- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 454 AM PDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ESPECIALLY FROM ELKO COUNTY SOUTHWARD INTO CENTRAL NEVADA MAINLY THIS AFTERNOON AND EARLY TONIGHT. LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THE STRONGEST THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE CONFINED TO NORTHEAST AND EAST CENTRAL NEVADA ON SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS MAY ACCOMPANY THIS ACTIVITY ON SATURDAY. THEREAFTER... A DRIER SOUTHWEST FLOW WILL BRING IMPROVING CONDITIONS TO ALL BUT NORTHEAST NEVADA SUNDAY AND THEN ACROSS THE ENTIRE AREA FOR MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1158 AM PDT FRI JUL 3 2009
NVZ030-031930-
HUMBOLDT COUNTY NV-
1158 AM PDT FRI JUL 3 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 1230 PM PDT...
AT 1157 AM PDT...NATIONAL WEATHER SERVICE METEOROLGISTS WERE
TRACKING A STRONG THUNDERSTORM 29 MILES EAST OF MCDERMITT...MOVING
EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF NORTHEASTERN HUMBOLDT COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4187 11700 4180 11735 4189 11738 4199 11711
4199 11701
TIME...MOT...LOC 1857Z 254DEG 5KT 4189 11718
JMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1240 PM PDT FRI JUL 3 2009 NVZ037-032015- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 1240 PM PDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EUREKA COUNTY UNTIL 115 PM PDT... AT 1239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF EUREKA...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN EUREKA COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3958 11624 3946 11604 3933 11633 3939 11641 TIME...MOT...LOC 1940Z 222DEG 8KT 3941 11631 JM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 104 PM PDT FRI JUL 3 2009 NVZ035-037-032030- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-WHITE PINE COUNTY NV- 104 PM PDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN WHITE PINE AND EASTERN EUREKA COUNTIES UNTIL 130 PM PDT... AT 103 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EUREKA AIRPORT...MOVING NORTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA AND HIGHWAY 50. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3974 11581 3959 11570 3949 11611 3956 11614 TIME...MOT...LOC 2004Z 245DEG 15KT 3956 11602 JM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 132 PM PDT FRI JUL 3 2009 NVZ031-032100- NORTHERN ELKO COUNTY NV- 132 PM PDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 200 PM PDT... AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 32 MILES SOUTHWEST OF OWYHEE...MOVING NORTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFNORTHWESTERN ELKO COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4191 11669 4185 11644 4161 11654 4165 11672 TIME...MOT...LOC 2032Z 190DEG 10KT 4172 11664 JM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 301 PM PDT FRI JUL 3 2009 NVZ031-032230- NORTHERN ELKO COUNTY NV- 301 PM PDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELKO COUNTY UNTIL 330 PM PDT... AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF MOUNTAIN CITY...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFNORTHERN ELKO COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4179 11582 4158 11584 4156 11612 4168 11616 TIME...MOT...LOC 2201Z 253DEG 13KT 4163 11605 JM
The Elko radar (KLRX), 134 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171681.